Colorado, 2021

Avalanche in Colorado, February 1, 2021

February 1, 2021 · NWS GJT · 1 event in 1 county or zone

5 inches reported. Strong winds associated with these storms resulted in heavy snow loading on windward slopes.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of strong winter storms brought heavy snow to the mountains of southwest Colorado in late January 2021 with new snowfall amounts up to 35.5 inches reported. Strong winds associated with these storms resulted in heavy snow loading on windward slopes. On February 1st, a group of backcountry skiers accidentally triggered a large avalanche resulting in several fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 1, 2:58 PM MST, 22 minutes earlier.

Area forecast discussion, Feb 1, 2:58 PM MST, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
258 PM MST Mon Feb 1 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 258 PM MST Mon Feb 1 2021

Derived water vapor imagery is showing a double barrel shot of
moisture in the E.Pac this afternoon. A moderate AR is impacting
the NorCal coast but most of this moisture is ridging over the
ridge into the Northern Rockies. A better tap is to the South and
has SubTrop or even a Tropical tap that is dirtying up this ridge
with a lot of high and mid level cloud cover. Unfortunately there
is little to no large scale ascent to help bring this moisture
down to our level. There are some wandering upper level winds
which could bring some ageostrophic lift but not counting on it
much. Many models are still trying to squeeze out some light
precipitation the next 24 hours as the ridge is broken down and
temperatures cool slightly aloft. I suppose the high peaks could
eventually squeeze out some snow showers due to orographics and
possible some gravity or ducted wave action aloft. So there are
some light showers introduced in the high country through
Wednesday morning...after which we have dynamics to help us bring
precipitation to the ground. IVT products also show a tremendous
amount of moisture being entrained from the southern tap.
Temperatures remain mild with cloud cover at night and mixing
during the day...however the Uinta and Gunnison Valleys will
continue to be trapped in cold air.

.LONG TERM...(Wednesday through Monday)
Issued at 258 PM MST Mon Feb 1 2021

Models continue to move toward a consensus regarding the upcoming
storm. While there is still some discrepancy in how deep the trough
will dig, ensembles and deterministic models are in agreement that
the base of the trough will move over eastern Utah and western
Colorado Wednesday evening. This corresponds to the period when
intense and widespread precipitation is most likely. The highest
potential for snow squalls occurs at this time as well, with a band
of strong low-level frontogenesis and acceptable levels of
instability forecasted. However, the best frontogenesis occurs well
after sunset, typically a time where instability is low, so this
time period will need to be watched closely. Currently, the forecast
snow totals for this storm are in the high end advisory range for
the western Colorado mountians. Although, with the convective nature
of the precipitation, particularly Wednesday evening, totals for
some areas could climb into warning range without much difficulty.

Precipitation will come to an end by midday Thursday for all but the
northern mountains, where northwest flow behind the trough will lead
to lingering orographic snow showers. As Wednesday's system moves
east and continues to strengthen the pressure gradient over the
Intermountain West will tighten up. As such, Friday looks to be
potentially windy but mostly quiet. A clipper system will swing
through Friday night, bringing the potential for a few more inches
of snow to the northern and central mountains overnight before
coming to an end Saturday morning. The pressure gradient also
relaxes Saturday. So, aside from the continuing potential for
orographic showers in the northern mountains, the rest of the
weekend is shaping up to be quiet, with temperatures right around
normal for early February.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1027 AM MST Mon Feb 1 2021

Mid to high level moisture continues to stream at the central
Rockies from a good Pacific moisture source. This will keep cigs
of 150kft AGL or higher in place the next 24 hours. There is some
guidance of lower cigs in the 50-100kft AGL pushing into the
southern TAF site terminals but not totally confident in that but
did trend that way in forecast. VFR will still rule over the next
24 hours.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&

SHORT TERM...15
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Feb 1, 3:29 AM MST, 11 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
329 AM MST Mon Feb 1 2021

COZ001>014-017>023-UTZ022>025-027>029-021030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
329 AM MST Mon Feb 1 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Widespread snow is expected to develop Wednesday and linger into
Thursday. Snowfall accumulations of 5 to 10 inches with locally
higher amounts are possible across the mountains of western
Colorado. Lesser amounts are anticipated across the mountains and
plateaus of eastern Utah. There is some potential for snow
squalls Wednesday afternoon which could result in brief, near
whiteout conditions due heavy snow and blowing snow along with
wind gusts to 45 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Northwestern San Juan Mountains

When
February 1, 3:20 PM MST to 3:30 PM MST
Where
Northwestern San Juan Mountains forecast zone
Deaths
3 direct, 0 indirect
Injuries
4 direct, 0 indirect
Reported by
State Official
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

A group of backcountry skiers triggered a large avalanche while on a multi-day trip in the mountains near The Nose, Middle Fork Mineral Creek southeast of Ophir. This was a soft slab avalanche that was 1000 feet wide and ran 1500 vertical feet. Four skiers were caught in the avalanche with 3 fatalities. Please visit the Colorado Avalanche Information Centers website for more details regarding this incident.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Northwestern San Juan Mountains2021-02-0152MaleOutside/Open AreasDirect
Avalanche, Northwestern San Juan Mountains2021-02-0140MaleOutside/Open AreasDirect
Avalanche, Northwestern San Juan Mountains2021-02-0149MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941934.